A 27 year old male is brought to the Ubuntu Hospital ED by EMS with a history of feeling unwell for two days. It is difficult to get further history from him, as he is extremely tachypnoeic and confused. His family relate to you that he has always been perfectly healthy until three days ago when he began to complain of vomiting and abdominal pain, and appeared breathless. He did not take any chronic medication. According to EMS, there were no medication bottles at home, nor was there any sign of illicit drug abuse.
His vitals are: BP 116/70 P 105 BPM, Sats 98% on RA, RR 40/min, Temperature 36.4 C, blood glucose is 6.4.
The monitors are placed and this is his ECG:
Lead II is being captured for ECG analysis. The T waves are tall and peaked, towering over the QRS complexes. The tall T waves are suspicious for hyperkalaemia.
The initial findings are:
He has no clear features of any particular toxidrome on examination. He appears significantly dehydrated. His lungs are clear and his cardiac exam is normal.
His blood gas shows: pH 6.9 , PO2 110 mm Hg, PCO2 11mm Hg, HCO3 2 mmol/L, BE -25, Na 125 mmol/L K 7.1 mmol/L Cl 95 mmol/L, Lactate 6. Urine dipstix shows 1+ protein.
His blood gas shows a severe metabolic acidosis with an elevated anion gap. Intravenous crystalloids are started and his hyperkalaemia is corrected. The Urea, Creatinine and electrolytes won’t be back for hours so you decide to do a renal ultrasound:
His kidneys are normal in size, measuring approximately 10.5 cm in length. The cortex of the kidney is normal in width. There is no hydronephrosis. Of note, the kidneys are echogenic, meaning brighter than normal, signifying kidney disease) On ultrasound, usually the cortex of the kidney is darker than liver parenchyma. In this image they are extremely bright. Although the echogenicity of the kidney cannot always differentiate Acute Kidney Injury from Chronic Kidney Disease, the normal size of the kidneys with normal cortical thickness is highly suggestive of Acute Kidney Injury.
Transverse view of the right kidney. Note how bright the kidney appears. The renal pyramids appear prominent, but this is a normal variant.
The case progresses:
Despite fluids, he remains anuric. His pH rises to 7.11 on a subsequent gas. He begins to show signs of pulmonary oedema due to fluid overload, so he is intubated and ventilated while arrangement for transfer to ICU for haemodialysis is made. Blood results show: urea 85.7 mmol/L, creatinine 2057 umol/L. His LFTS show a transaminitis ALT 1124, AST 549. Full blood count is normal. A standard urine drugs of abuse screen comes back negative, while serum paracetamol, valproate and salicylate levels are undetectable. His septic markers, malaria screen and blood cultures are negative. He is even HIV negative and his hepatitis studies are also negative. So, what’s the diagnosis?
You’re puzzled. The story just doesn’t add up for you. He was previously well until he acutely falls ill within 72 hours. Through an interpreter, you sit down with the family to get a better history. They tell you that he had visited a sangoma a few days prior and think he was given traditional medicine, known locally as “muthi”. He visited the sangoma as he thought he was a victim of bad luck, and was seeking divine protection. They don’t know what was in the muthi.
What is muthi?
Traditional healers, commonly called “sangomas” are common in South Africa. They believe they can discern a patient’s illness or problem by consulting with the patient’s ancestral spirits. They then may prepare traditional medicines made of herbs, minerals and animal extracts. How it is used often depends on the patient’s illness; children with diarrhoea may be given a traditional medicine enema or it may be applied to a rash. It is also applied in wounds, taken orally or inhaled. The majority of these medicines are not harmful, and may provide a placebo effect. However, these medicines are not researched, controlled or sterilised and sometimes contain toxic compounds, unknown to the patient.
Traditional medicine poisoning
This is a case of poisoning by traditional medicine ingestion. This can be easily missed if traditional medicines and visits to the traditional healer are not specifically enquired about. Patients and their families seldom volunteer this information for fear of being rebuked by healthcare staff. The diagnosis of traditional medicine poisoning may be difficult to make, due to its presentation mimicking so many other critical illnesses. A patient often falls ill with a particular illness, for example, pneumonia, takes traditional medicine to get better and then presents to a hospital critically ill, resulting in it being difficult to prove the traditional medicine’s causality over association. Traditional healers often prefer to keep the ingredients of their muthi secret, so it is difficult to know clinically what precise poisoning is present. Furthermore, hospital labs lack the equipment and assays necessary to detect the causative agents.
Multiple potentially toxic substances have been identified in commonly available traditional medicines. Heavy metals such as lead, mercury and and potassium dichromate are common constituents of traditional medicines. The herbs, plants and bark used in traditional medicine are often harmless, however there are some notable exceptions. Cape Aloe and “Impila” both contain hepatotoxic and nephrotoxic compounds, which have been extensively studied. Poisoning with traditional medicine containing these plants produces a syndrome of renal failure, hepatic dysfunction, and seizures, which commonly results in hypoglycaemia and severe metabolic acidosis. Furthermore, cardiac glycosides present in plants indigenous to South Africa can result in a digoxin-like toxidrome.
Mortality in traditional medicine induced renal failure is high, being 34-41% in studies done in Johannesburg and 43% in a study done in children at Mthatha Hospital, in the Eastern Cape. Mortality is even higher if hepatic injury is also present, in HIV positive patients and in infants.
Studies done in Zimbabwe, Botswana, Uganda and South Africa have uniformly shown that although traditional medicine poisoning is less common than poisoning with conventional pharmaceutical drugs, death rates related to poisoning with traditional medicine are significantly higher. Traditional medicine poisoning may very well be underreported, due to it more commonly used in rural areas and the reluctance to inform medical staff about its use.
A Toxicologist’s goldmine
South Africa has been described as a Toxicologist’s goldmine; poisoning is common, yet still much research needs to be done. African toxicology deserves more attention. It is imperative that Health care professionals working in Africa are aware of the use of traditional medicine, their potential toxicity and their potential to worsen or complicate a patient’s illness. Traditional medicine will continue to be used as it is a focal part of African culture. However if toxic compounds and plants are eradicated from their use through education and awareness, lives can potentially be saved.
2. Traditional healers and paediatric care. De Villiers FPR, Ledwaba MJP. South African Medical Journal 2003;93:664-665 http://www.ncbi.nlm.nih.gov/pubmed/?term=Traditional+healers+and+paediatric+care.+De+Villiers+FPR%2C+Ledwaba+MJP.
3. Metallic mercury use by South African traditional health practitioners: perceptions and practices Street RA, Kabera GM, Connolly C. Environmental Health 2015;14:1-7 http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4537568/
4. The toxicity of Callilepis laureola, a South African traditional herbal medicine. Popat A, Shear NH, Malkiewicz I, Stewart MJ, Steenkamp V et al. Clinical Biochemistry 2001;34:229-236 http://www.ncbi.nlm.nih.gov/pubmed/?term=The+toxicity+of+Callilepis+laureola%2C+a+South+African+traditional+herbal+medicine.+Popat+A%2C
5. Characteristics of acute poisoning at two referral hospitals in Francistown and Gaborone, South African Family Practice, 50:3, 67-67c, DOI:10.1080/20786204.2008.10873722
6. Fatalities by poisoning in the Mthatha area of South Africa. Meel BL. SA Fam Pract 2007;49(7):17-18
7. Contribution of plants and traditional medicines to the disparities and similarities in acute poisoning incidents in Botswana, South Africa and Uganda. Malangu Afr J Tradit Complement Altern Med. (2014) 11(2):425-438 http://dx.doi.org/10.4314/ajtcam.v11i2.29 http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4202653/
8. Acute Renal Failure associated with the use of traditional folk remedies in South Africa. Luyckx VA, Steenkamp V, Stewart MJ. Renal Failure 2005; 1:35-43 http://www.ncbi.nlm.nih.gov/pubmed/15717633
9. Traditional medicine poisoning in Zimbabwe: clinical presentation and management in adults. Human & Experimental Toxicology 2002; 21:579- 586 http://www.ncbi.nlm.nih.gov/pubmed/?term=Traditional+medicine+poisoning+in+Zimbabwe%3A+clinical+presentation+and+management+in+adults
10. Underestimating the Toxicological Challenges Associated with the Use of Herbal Medicinal Products in Developing Countries. Neergheen-Bhujun, VS Biomed Research International 2013. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3791562/